Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 44, NWS Tulsa, OK

September 10, 2020Latimer County, LeFlore County, Pushmataha County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Sep 10, 2020, 3:51 AM CDT for Latimer County, LeFlore County, Pushmataha County, Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2020, 3:51 AM CDT (08:51 UTC)
Expired
Sep 10, 2020, 8:45 AM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Latimer County, OK, LeFlore County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 86 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
423 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS54 KTSA 100851
FFWTSA
OKC077-079-127-101245-
/O.NEW.KTSA.FF.W.0044.200910T0851Z-200910T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
351 AM CDT Thu Sep 10 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Eastern Latimer County in southeastern Oklahoma...
  West Central Le Flore County in southeastern Oklahoma...
  North Central Pushmataha County in southeastern Oklahoma...

* Until 745 AM CDT.

* At 351 AM CDT, Doppler radar indicated training bands of showers 
  and isolated storms producing heavy rain across the warned area. 
  Between 1 and 3 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by training showers and isolated
           storms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that may experience flash flooding include...
  Talihina...                        Red Oak...
  Fanshawe...                        Albion...
  Bengal...                          Talimena State Park...
  Kiamichi...                        Yanush...
  Summerfield...

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3472 9536 3504 9497 3502 9493 3496 9477
      3468 9501 3461 9508 3459 9520

FLASH FLOOD...RADAR INDICATED

$$

Lacy
2 follow-up statements
574 
WGUS54 KTSA 101106
FFWTSA
OKC077-079-127-101345-
/O.EXT.KTSA.FF.W.0044.000000T0000Z-200910T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
606 AM CDT Thu Sep 10 2020

The National Weather Service in Tulsa has extended the

* Flash Flood Warning for...
  Eastern Latimer County in southeastern Oklahoma...
  West Central Le Flore County in southeastern Oklahoma...
  North Central Pushmataha County in southeastern Oklahoma...

* Until 845 AM CDT.

* At 606 AM CDT, Doppler radar and automated rain gauges indicated 
  training showers and embedded storms producing heavy rain across 
  the warned area. Between 2 and 4.5 inches of rain have fallen per 
  Oklahoma Mesonet gauge at Talihina. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that may experience flash flooding include...
  Talihina...                        Red Oak...
  Fanshawe...                        Albion...
  Bengal...                          Talimena State Park...
  Kiamichi...                        Yanush...
  Summerfield...

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area. The rain should begin to taper off over the next couple 
of hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3472 9536 3504 9497 3502 9493 3496 9477
      3468 9501 3461 9508 3459 9520

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Lacy
784 
WGUS74 KTSA 101341
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
841 AM CDT Thu Sep 10 2020

OKC077-079-127-101351-
/O.EXP.KTSA.FF.W.0044.000000T0000Z-200910T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Latimer OK-Le Flore OK-Pushmataha OK-
841 AM CDT Thu Sep 10 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 845 AM CDT THIS MORNING FOR 
EASTERN LATIMER, WEST CENTRAL LE FLORE AND NORTH CENTRAL PUSHMATAHA 
COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose 
a threat. Water is expected to continue to recede. Please continue 
to heed any remaining road closures.

LAT...LON 3472 9536 3504 9497 3502 9493 3496 9477
      3468 9501 3461 9508 3459 9520

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:46 AM CDT, 5 minutes earlier.

Area forecast discussion, Sep 10, 3:46 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
346 AM CDT Thu Sep 10 2020

.DISCUSSION...
Cold front is making slow progress east this morning, presently in
the general vicinity if U.S Highway 69 in eastern OK. Further
progress will be inhibited by terrain influences and by continued
deep meridional flow east of a cut off low near the Four Corners.
To the west of the front temperatures will go practically nowhere
with widespread persistent stratus. Tulsa will break a daily
record low max (currently 72) by about 10 degrees, while also
likely experiencing it's coldest high temp so early in the
season.

Near continuous feed of deep moisture from the south continues
today, though we should see a decrease in precip coverage into
the afternoon in the wake of shortwave currently lifting north
across central OK. Some additional shortwave energy expected to
lift north later today with showers and a few embedded
thunderstorms again spread into eastern OK and perhaps western AR
overnight into Friday morning. Slow modification of cold air will
occur Friday but we likely won't be rid of it altogether until
Saturday, as the upper low lifts northeast into the plains and
mid level flow begins to veer. As a result, clouds should erode
Saturday with temps rebounding quickly closer to normal.

A weak front will approach Saturday keeping minimal shower and
thunderstorm chances in the forecast...however with departing
upper low and only weak convergence along the boundary these
chances appear slim at this time. As we move into next week,
surface high pressure expected to extend from NE-SW, which will
keep any significant moisture return at bay through mid week.
Forecast will be kept dry from SUN-WED with temperatures remaining
a little bit below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  58  65  61 /  80  40  30  10
FSM   79  65  79  66 /  60  20  20  10
MLC   70  60  72  62 /  60  30  20  10
BVO   60  56  64  57 /  80  40  50  20
FYV   78  64  75  63 /  60  20  30  10
BYV   82  67  78  65 /  60  30  30  10
MKO   68  59  69  61 /  80  30  30  10
MIO   66  58  67  61 /  80  40  50  20
F10   66  59  68  60 /  70  40  20  10
HHW   77  64  80  66 /  60  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....14
Hazardous weather outlook, Sep 9, 4:38 PM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
438 PM CDT Wed Sep 9 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
438 PM CDT Wed Sep 9 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA... Eastern Oklahoma and northwestern Arkansas.
	ONSET... Ongoing.

DISCUSSION...
Rain showers with scattered thunderstorms are expected to
continue to develop and move into eastern Oklahoma the remainder
of this afternoon and evening along a nearly stationary frontal
boundary. Thunderstorm chances are mainly for area east of U.S.
Highway 75 in eastern Oklahoma. No severe weather is expected with
these storms but locally heavy rainfall is possible as storms
moves over the same areas with rain rates around one inch per
hour possible. More isolated thunderstorm activity is possible in
western Arkansas late this afternoon and early evening with a few
stronger storms possible east of the front where daytime heating
has provided greater instability. Again, severe weather is not
expected but gusty winds could occur. Light to moderate rain
showers will be likely behind the front into the overnight hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY AND FRIDAY...Thunderstorm Potential.
SATURDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue through late Friday night
across the area as a slow moving cold front and upper low slowly
progress to the east. After Saturday, a drier air mass will move
into the area which should lead to quiet weather for the rest of
the period. Parts of eastern Oklahoma could see two inches plus of
rain by Saturday.

weather.gov/tulsa contains additional information.

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:20 PM CDTSpecial Weather StatementTSAChoctaw55 min
Sep 9, 11:33 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Sep 10, 12:43 AM CDTAreal Flood AdvisoryTSALatimer, LeFlore, Pushmataha3 hr
Sep 10, 2:57 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore, Pushmataha3 hr
Sep 10, 1:54 PM CDTRiver Flood WarningTSALeFlore44 hr

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.